Massachusetts, 2010Lightning Strikes in Massachusetts, September 8, 2010
September 8, 2010 · NWS BOX · 3 events in 3 counties and zones
A cold front moved across Southern New England, producing showers and thunderstorms across eastern Massachusetts during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Southern New England, producing showers and thunderstorms across eastern Massachusetts during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 8, 6:11 AM EST, 19 minutes earlier.
Area forecast discussion, Sep 8, 6:11 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
711 AM EDT WED SEP 8 2010
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW ENGLAND FROM WEST TO EAST
TODAY...POSSIBLY ACCOMPANIED BY A FEW SHOWERS AND A THUNDERSTORM.
LOW PRESSURE WILL MEANDER OVER THE MARITIMES THURSDAY AND FRIDAY...
PROVIDING SEASONABLY COOL WEATHER ALONG WITH ISOLATED AFTERNOON
SHOWERS. HIGH PRESSURE BUILDS INTO NEW ENGLAND SATURDAY PROVIDING
DRY WEATHER ALONG WITH A WARMING TREND. A COLD FRONT THEN APPROACHES
FROM THE WEST LATER SUNDAY...POSSIBLY ACCOMPANIED BY SCATTERED
SHOWERS. DRY AND SEASONABLE WEATHER SHOULD RETURN EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LINE OF SHOWERS WITH EMBEDDED THUNDER CONTINUE TO PROPAGATE
EASTWARD INTO SOUTHERN NEW ENGLAND AT 7 AM. CONVECTION IS ELEVATED
WITH LITTLE IF ANY SB INSTABILITY ACROSS THE REGION. CONVECTION
BEING DRIVEN BE STRONG DEEP LAYER SHEAR AND MODEST MID LEVEL LAPSE
RATES ALONG WITH STRONG MSTR FLUX CONVERGENCE AHEAD OF APPROACHING
TROF AND SURFACE FRONT.
NOT EXPECTING ANY SEVERE STORMS BUT BRIEF HEAVY DOWNPOURS AND FREQUENT
LIGHTNING ARE LIKELY ALONG WITH POSSIBLE GUSTY WINDS.
AT 7 AM COLD FRONT/WIND SHIFT WAS OVER THE CATSKILLS MTNS OF EASTERN
NY EXTENDING SOUTHWARD INTO EASTERN PA. THE FRONT WILL CONTINUE TO
MARCH STEADILY EASTWARD WITH SHOWERS ENDING THIS AFTN AND SUNSHINE
RETURNING.
OFF TO A WARM AND MUGGY START TO THE DAY WITH TEMPS AND DEW PTS
ALREADY IN THE 65 TO 70 DEG RANGE. NOT EXPECTING THE FRONTAL
PASSAGE UNTIL LATE IN THE DAY FOR EASTERN MA AND RI...SO ONE MORE
DAY OF ABOVE NORMAL TEMPS.
BREEZY SOUTHWEST WINDS WILL DEVELOP ESPECIALLY LATER THIS MORNING
AND EARLY AFTN ONCE SUNSHINE COMMENCES. THEN WIND SHIFT TO THE
WEST-NORTHWEST LATE IN THE DAY WITH THE ARRIVAL OF COOLER LESS
HUMID AIR.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...COOLER...BREEZY AND DRY AS A MORE AUTUMN-LIKE AIRMASS
MOVES IN.
THURSDAY...A CLOSED UPPER LOW WILL BE CENTERED OVER MAINE WITH
CYCLONIC FLOW ACROSS SOUTHERN NEW ENGLAND. A 500MB COLD POOL WILL
INDUCE CLOUDS AND POSSIBLY SHOWERS ACROSS THE AREA. HAVE INCLUDED
SLIGHT CHANCE TO CHANCE POPS MAINLY NORTH OF THE MASS PIKE.
TEMPERATURES WILL BE MORE SEASONABLE TO EVEN SLIGHTLY BELOW NORMAL.
DECENT MIXING WILL RESULT IN WINDS GUSTING TO AROUND 20 TO 25 MPH IN
THE AFTERNOON.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
* FAST/PROGRESSIVE UPPER AIR PATTERN THIS PERIOD.
* RETURN TO SEASONABLY COOL WEATHER.
* MAINLY DRY WEATHER INTO SATURDAY.
THU NIGHT...
ANY DIURNAL ISOLATED TO WIDELY SCT EARLY EVENING SHOWERS WILL DECAY
QUICKLY AFTER SUNSET. COOL NIGHT WITH MODEST COLD AIR ADVECTION AS
850 TEMPS COOLING TO ABOUT +6C.
FRI...
CORE OF COOL AIR OVER THE REGION EARLY IN THE DAY WITH 850 TEMPS
DOWN TO ONLY +5C! RISK OF DIURNAL SHOWERS SHOULD BE ON THE DECREASE
AS MID LEVEL MEAN TROF AXIS MOVES OFFSHORE ALONG WITH COLD POOL
ALOFT.
SAT...
REAL NICE DAY WITH DEEP LAYER RIDGE APPROACHING FROM THE
WEST...WHICH WILL BE ACCOMPANIED BY LIGHT WINDS AND ABUNDANT
SUNSHINE. WARMING TREND AS WELL WITH 850 TEMPS REBOUNDING TO ABOUT +8C
SUNDAY...
PROGRESSIVE FLOW CONTINUES WITH DEEP LAYER RIDGE BEGINNING TO MOVE
OFFSHORE EARLY SUNDAY. NEXT TROF EXITS THE GREAT LAKES WITH TROPICAL
MOISTURE FROM THE REMNANTS HERMINE GETTING ABSORBED BY THIS TROF.
THEREFORE POTENTIAL FOR SOME HEAVY DOWNPOURS HERE.
LARGE TIMING DIFFERENCES AMONG THE MODEL GUIDANCE REGARDING
APPROACHING TROF...WITH THE 00Z GFS AND 00Z GEFS ON THE FAST EDGE OF
THE GUID AND THE 00Z ECMWF ON THE SLOW SIDE. GIVEN THE
FAST/PROGRESSIVE NATURE OF THE UPPER FLOW AND THE FACT THAT ALL
MODEL GUID HAS SPED UP...PREFER TO LEAN TOWARD THE FASTER 00Z GFS.
THEREFORE DID A BLEND OF GFS AND ECMWF HERE WITH MORE WEIGHT GIVEN
TO THE FASTER 00Z GFS AND GEFS.
MON AND TUE...
OBVIOUSLY TIMING ISSUES AT THIS TIME RANGE BUT IT APPEARS A TREND
TOWARD DRY AND SEASONABLE WEATHER AS LOW AMPLITUDE TROF FROM SUNDAY
SHOULD BE MOVING OFFSHORE. HOWEVER PROGRESSIVE/FAST FLOW CONTINUES
WITH NEXT TROF APPROACHING THE REGION FROM THE GREAT LAKES TUE/WED.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
TODAY...HIGH CONFIDENCE IN VFR CONDITIONS WITH BRIEF PERIODS OF LOW
MVFR CIGS IN SHOWERS AND STORMS THROUGH 18Z. COLD FRONT MOVES
OFFSHORE BETWEEN 20Z AND 00Z SWITCHING WINDS OVER THE NW. WSWLY
WINDS GUST 25 KT UNTIL THEN.
TONIGHT...HIGH CONFIDENCE. BRISK NWLY WINDS AND VFR CONDITIONS.
THURSDAY...MODERATE CONFIDENCE. BRISK NWLY WINDS AND VFR
CONDITIONS. SCATTERED SHOWERS MAY RESULT IN BRIEF PERIODS OF MVFR
CIGS/VSBYS IN THE AFTERNOON AND EVENING.
KBOS...HIGH CONFIDENCE VFR WITH BRIEF PERIODS OF MVFR CONDITIONS
THIS MORNING IN SHOWERS WITH EMBEDDED THUNDER. IMPROVING
CONDITIONS THIS AFTERNOON. WIND SHIFT FROM SW TO NW 21Z-00Z.
OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...
THU NIGHT...HIGH CONFIDENCE FOR VFR. LOW PROB OF MARGINAL MVFR/VFR
CIGS EARLY IN ISOLATED SHOWER.
FRI...HIGH CONFIDENCE FOR VFR WITH CIGS AOA 4KFT. ISOLATED AFTN
SHOWER POSSIBLE.
SAT...HIGH CONFIDENCE FOR VFR. LIGHT WINDS WITH AFTN SEABREEZE
LIKELY.
SUN...LOW CONFIDENCE ON TIMING OF LOWER CIGS AND VSBYS IN SHOWERS
ARRIVING FROM WEST TO EAST WITH FRONTAL BOUNDARY. HIGHEST
PROBABILITY FOR VFR TRANSITIONING TO MVFR CONDITIONS.
&&
.MARINE...
SMALL CRAFT ADVISORY IN EFFECT FOR THE SOUTHERN WATERS...EXCLUDING
NARRAGANSETT BAY THROUGH AT LEAST 00Z TONIGHT FOR SEAS AND
OCCASIONALLY WINDS IN EXCESS OF 5 FEET AND 25 KTS RESPECTIVELY. A
COLD FRONT WILL CROSS THE WATERS LATE THIS AFTERNOON/EVENING WITH
ISOLATED TO SCATTERED SHOWERS POSSIBLE. WINDS WILL SHIFT FROM
SOUTHWEST TO WEST/NORTHWEST AS THE FRONT MOVES ACROSS THE WATERS.
SMALL CRAFT SEAS ON THE SOUTHERN WATERS WILL LIKELY CONTINUE THROUGH
THURSDAY.
OUTLOOK...THURSDAY NIGHT THRU SUNDAY...
THURSDAY NIGHT AND FRIDAY...NORTHWEST WINDS WILL GUST 20-25 KNOTS
ESPECIALLY NEAR SHORE. SCATTERED TO ISOLATED AFTERNOON SHOWERS
WITH BEST CHANCE ALONG THE MASSACHUSETTS NORTH SHORE THU.
SATURDAY...PLEASANT BOATING WEATHER WITH LIGHT WINDS AS HIGH PRES
BUILDS OVERHEAD. SEA BREEZES LIKELY NEAR SHORE.
SUNDAY...SOUTH TO SOUTHEAST FLOW AS HIGH PRES DRIFTS OFFSHORE AND
COLD FRONT APPROACHES. RAIN POSSIBLE DURING THE AFTERNOON AND NIGHT
TIME HOURS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ231>234-237.
SMALL CRAFT ADVISORY UNTIL 1 AM EDT THURSDAY FOR ANZ235-
254>256.
&&
SYNOPSIS...NOCERA/RLG
NEAR TERM...NOCERA/RLG - UPDATED 710 AM
SHORT TERM...RLG
LONG TERM...NOCERA
AVIATION...NOCERA/RLG - UPDATED 710 AM
MARINE...NOCERA/RLGHazardous weather outlook, Sep 8, 2:56 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
356 AM EDT WED SEP 8 2010
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-090800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
356 AM EDT WED SEP 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-090800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
356 AM EDT WED SEP 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lightning, Middlesex
- When
- September 8, 6:30 AM EST
- Where
- Middlesex County, Wakefield
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 42.500, -71.070
A 55 year old woman was injured when lightning struck her house in Wakefield. The woman was ironing when lightning struck and was thrown about 6 feet. She temporarily lost feeling in her right arm and was transported to the hospital. Doctors evaluated her, determining that no permanent damage was done but the strike had affected her right eardrum and thrown off her equilibrium. The house was found to be undamaged.
Lightning, Plymouth
- When
- September 8, 7:45 AM EST
- Where
- Plymouth County, 1.23 mi SE of Plymouth
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.956, -70.666
A 29 year old man was struck by lightning and killed while standing under a tree on Burial Hill in Plymouth.
Lightning, Bristol
- When
- September 8, 9:30 AM EST
- Where
- Bristol County, 0.96 mi NNE of South Dartmouth
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.613, -70.943
Lightning struck the Southeast Massachusetts Amateur Radio Association Building resulting in damage some of the equipment, including a 900MHz repeater, and the clubs internet and phone service.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, September 8, 20101 injured · $20,000 · EF1 · 5 events
- Flash Flooding and Damaging Wind in New Mexico, September 8, 2010$32,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, September 8, 201051 kt wind · 3 events
- Damaging Winds in New York, September 8, 2010$3,000 · 52 kt wind · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 8, 201051 kt wind · 1 event
- Damaging Wind in Maine, September 8, 201050 kt wind · 1 event
- Heavy Snow in Nevada, September 8 to 9, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259955, 260024, 260301.